Kansas, 2008

Hail and Damaging Wind in Kansas, July 28, 2008

July 28, 2008 · NWS ICT · 4 events in 1 county or zone

Remnants of Hurricane Dolly approaching from the west resulted in an isolated severe thunderstorm across Sumner county during the evening of July 28th. Golfball size hail and winds up to 70 mph occurred, producing isolated extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Remnants of Hurricane Dolly approaching from the west resulted in an isolated severe thunderstorm across Sumner county during the evening of July 28th. Golfball size hail and winds up to 70 mph occurred, producing isolated extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:14 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 2:14 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT MON JUL 28 2008

.DISCUSSION...
FORECAST HIGHLIGHTS FOCUS ON SHOWER/THUNDERSTORM CHANCES TONIGHT
THROUGH EARLY WEDNESDAY...AND HOT SUMMER TEMPERATURES MID/LATE WEEK
AND BEYOND.

CONVECTIVELY ENHANCED OUTFLOW BOUNDARY/GRAVITY WAVES FROM EARLIER
CONVECTION HAS PROGRESSED SOUTHWEST...AND CURRENTLY EXTENDS FROM
WESTERN KANSAS SOUTHEAST INTO SOUTH-CENTRAL KANSAS AND NORTH-CENTRAL
OKLAHOMA. STRONG CONVERGENCE COMBINED WITH MODEST INSTABILITY AND
WEAKENING CAP WILL PROMOTE SCATTERED DEVELOPMENT ALONG THIS BOUNDARY
THROUGH THE LATE AFTERNOON/EVENING HOURS. MAIN THREATS WILL BE
LOCALLY VERY HEAVY RAINFALL AND ISOLATED WET MICROBURSTS.
HOWEVER...RELATIVELY POOR MID-LEVEL LAPSE RATES AND WEAK DEEP LAYER
SHEAR WILL INHIBIT WIDESPREAD SEVERE WEATHER. ACTIVITY SHOULD TEND
TO WANE WITH LOSS OF DAYTIME HEATING...ALTHOUGH INCREASING LOW-LEVEL
JET AND APPROACHING HURRICANE DOLLY REMNANTS COULD TEND TO ALLOW
THIS ACTIVITY TO AT LEAST SOMEWHAT FESTER WELL INTO THE NIGHT.

OTHERWISE...APPROACHING DOLLY REMNANTS IN CONCERT WITH INCREASING
MOISTURE TRANSPORT SHOULD ALLOW POPS TO INCREASE SOME FROM WEST TO
EAST TONIGHT. THINKING ACTIVITY WILL BE MOST NUMEROUS OVER THE
WESTERN HALF OF KANSAS THROUGH THE EVENING HOURS...BUT MAY TEND TO
DECREASE IN COVERAGE WITH LOSS OF DAYTIME HEATING...SO DID NOT GO
LIKELY POPS FOR TONIGHT. DID HOWEVER INCREASE POPS TO LIKELY FOR
TOMORROW...AS DAYTIME HEATING IN CONCERT WITH DOLLY REMNANTS AND
HIGH PRECIPITABLE WATER AIRMASS SHOULD ALLOW WIDESPREAD SCATTERED
SHOWERS AND THUNDERSTORMS TO FORM. GIVEN POOR LAPSE
RATES/INSTABILITY AND WEAK DEEP LAYER SHEAR...MAIN THREATS WILL BE
EFFICIENT RAIN PRODUCERS/HEAVY RAINFALL AND ISOLATED WET
MICROBURSTS. DECIDED AGAINST A FLOOD WATCH...AS IT LOOKS LIKE BRUNT
OF ACTIVITY WILL BE MAINLY DIURNAL IN NATURE. DOLLY REMNANTS AND
ASSOCIATED PRECIPITATION THREAT SHOULD EXIT TO THE SOUTHEAST BY
WEDNESDAY MORNING...ALTHOUGH ACTIVITY MAY FESTER ACROSS SOUTHEAST
KANSAS THROUGH WEDNESDAY AFTERNOON.

OTHERWISE...GFS...ASSOCIATED ENSEMBLES...AND ECMWF BUILD AN
EXPANSIVE MID/UPPER SUBTROPICAL RIDGE OF HIGH PRESSURE ACROSS THE
SOUTHWEST/SOUTH-CENTRAL CONUS FROM MID WEEK AND BEYOND. MODELS AND
ASSOCIATED ENSEMBLES ARE IN VERY GOOD AGREEMENT REGARDING
THIS...ALTHOUGH THE EXPECTED RIDGE PLACEMENT BETWEEN THE GFS AND
ECMWF IS SOMEWHAT IN QUESTION. NEVERTHELESS...THIS PATTERN WILL
FAVOR ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS. HEAT INDICES
DURING THIS TIME WILL BE HIGHLY DEPENDANT ON MAGNITUDE OF LOW-LEVEL
MOISTURE STILL IN PLACE ACROSS THE AREA...BUT IF UPPER 60S-LOWER 70S
DEWPOINTS HANG TOUGH...HEAT ADVISORIES MAY NEED TO BE CONSIDERED.
STAY TUNED.

KLEINSASSER

&&

.AVIATION...18Z TAF FORECAST
SCATTERED CONVECTION ONGOING IN CENTRAL KS TIED TO WEAK 850
CONVERGENCE WITH SUBTROPICAL MOISTURE IN PLACE. WILL USE TEMPO TS
AT SLN/HUT BASED ON LATEST RADAR TRENDS. THIS CONVECTION MAY
BECOME MORE ISOLD AS THE PM WEARS ON GIVEN 850 FLOW BACKS.
OTHERWISE REMNANTS OF DOLLY STRETCHING FROM WRN KS INTO THE TX/OK
PANHANDLES...PROGGED TO MOVE EWD INTO CNTRL/ERN KS LATER TONIGHT
INTO TUES. UTILIZED PROGGED STRONGEST 850 MOISTURE TRANSPORT TO
TIME WIDESPREAD SHOWERS/T-STORMS INTO THE TAF SITES. THIS WOULD
AFFECT CENTRAL/S-CNTRL KS TONIGHT INTO TUES AM...AND SERN KS LATER
WED AM/PM.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  86  73  93 /  50  60  50  30
HUTCHINSON      73  86  72  93 /  50  60  40  10
NEWTON          74  86  72  92 /  50  60  50  20
ELDORADO        74  86  73  92 /  30  60  60  30
WINFIELD-KWLD   75  86  74  93 /  40  60  60  40
RUSSELL         73  88  69  94 /  50  60  20  10
GREAT BEND      73  88  69  94 /  50  60  20  10
SALINA          74  87  71  93 /  50  60  30  10
MCPHERSON       73  86  71  93 /  50  60  40  10
COFFEYVILLE     74  88  74  91 /  30  60  60  50
CHANUTE         74  88  72  89 /  30  60  60  50
IOLA            74  88  72  89 /  30  60  60  40
PARSONS-KPPF    74  88  73  90 /  30  60  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 3:36 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT MON JUL 28 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
436 PM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND
SOUTH-CENTRAL KANSAS THROUGH THE EVENING HOURS. GUSTY WINDS AND
HEAVY DOWNPOURS WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT
ANTICIPATED.

THUNDERSTORM CHANCES WILL INCREASE FROM THE WEST ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS TONIGHT. SOME OF THE STORMS MAY CONTAIN
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE TROPICAL REMNANTS OF DOLLY WILL MOVE VERY SLOWLY TO THE
EAST ACROSS KANSAS FOR TUESDAY INTO WEDNESDAY MORNING. THIS WILL
RESULT IN WIDESPREAD SCATTERED THUNDERSTORMS ACROSS THE AREA. A
FEW STRONG THUNDERSTORMS WITH GUSTY WINDS WILL BE POSSIBLE FOR
TUESDAY AFTERNOON AND TUESDAY EVENING...BUT THE MAIN HAZARD WILL
BE LOCALLY HEAVY RAINFALL DUE TO A VERY MOIST AIRMASS OVER THE
AREA...ENHANCING THE RAINFALL RATES. AS A RESULT...LOCALIZED
FLOODING COULD OCCUR WITH THIS ACTIVITY.

FINALLY...HEAT INDICES ARE FORECAST TO CLIMB INTO THE 100 TO 105
DEGREE RANGE FOR THURSDAY THROUGH THE UP COMING WEEKEND. A FEW
LOCATIONS COULD EXCEED 105 DEGREE HEAT INDICES. PLEASE WATCH FOR
LATER FORECASTS...AS HEAT LEVELS MAY REACH THE DANGEROUS
CATEGORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDJ/JMC/ADK

In the hours before

Special weather statement, Jul 28, 2:38 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT MON JUL 28 2008

KSZ091-092-282115-
HARPER-SUMNER-
338 PM CDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARGONIA...OR 10 MILES EAST
OF ANTHONY...AND MOVING NORTH AT 20 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...BRIEF
VERY HEAVY RAINFALL IS ALSO POSSIBLE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jul 28, 3:33 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT MON JUL 28 2008

KSZ091-092-282200-
HARPER-SUMNER-
433 PM CDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES NORTHEAST OF
ANTHONY...AND MOVING NORTH AT 28 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

CHANCE
Special weather statement, Jul 28, 4:05 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT MON JUL 28 2008

KSZ082-083-282230-
KINGMAN-SEDGWICK-
505 PM CDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND SEDGWICK COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORWICH TO
CLEARWATER...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

CHANCE
Special weather statement, Jul 28, 4:12 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT MON JUL 28 2008

KSZ092-282245-
SUMNER-
512 PM CDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
CLEARWATER TO SOUTH HAVEN...AND MOVING EAST AT 18 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

CHANCE
Special weather statement, Jul 28, 4:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT MON JUL 28 2008

KSZ092-282315-
SUMNER-
540 PM CDT MON JUL 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLE PLAINE TO
SOUTH HAVEN...AND MOVING EAST AT 16 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

CHANCE

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sumner

When
July 28, 4:55 PM CST
Where
Sumner County, 0.88 mi NE of Corbin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -97.540

Hail, Sumner

When
July 28, 5:15 PM CST
Where
Sumner County, 0.88 mi NE of Corbin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -97.540

Thunderstorm Wind, Sumner

When
July 28, 5:15 PM CST
Where
Sumner County, 2.14 mi SSE of Corbin
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.090, -97.540

A combination of large hail and microburst straight-line winds caused extensive damage across south-central and southwest portions of Sumner County. At least two outbuildings, one of which was newly constructed, were heavily damaged. A residence sustained roof, siding and window damage, and a few vehicles sustained hail damage. Eight to ten power poles were snapped across the area, and five-inch diameter tree limbs were downed.

Hail, Sumner

When
July 28, 5:17 PM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125126, 125127, 125145, 125146.